How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Y. Your Own Question
Dr. Y.
Dr. Y., Urologist
Category: Urology
Satisfied Customers: 20389
Experience:  I am fellowship trained specializing in general urology and reconstructive urology.
32613003
Type Your Urology Question Here...
Dr. Y. is online now
A new question is answered every 9 seconds

Age 71. I'm 2 years in following radiation and Lupron for

This answer was rated:

Age 71. I'm 2 years in following radiation and Lupron for prostate cancer. I felt that I came out of the radiation in good shape. No life-changing side effects. The Lupron of course is another story. Now, 2 years later; urinary problems are becoming very difficult on a day-to-day hour-by-hour basis. The instant urge, and lack of capacity are becoming very difficult. 2 hours at night, maybe 1 hour during the day if I'm distracted, but usually 30 minutes tops if I'm walking or standing up during the day. We have tried two prescription drugs, and neither had the slightest effect. My doctor is a urologist at a urology center, and I have faith in him.
I had dinner with some friends last night, and he has been through the same drill, but is 4 years into it. He said he had similar after effects, but that now after 4 years the effects are less severe.
Will the body sometimes be able to fix itself of this urgency issue if given enough time?
Hello and thanks for trusting me to help you today. I look forward to working with you.
These urinary problems are not due to the Lupron. It is due to the radiation therapy causing scarring of the bladder and a decrease of the bladder capacity. You can experience side effects of radiation therapy 10 to 15 years after you receive the therapy. It is not uncommon for men or women to develop overactive bladder after radiation therapy to the pelvic region. In order to treat this, your doctor may need to continue to put you on alternative medication such as Toviaz, Enablex, oxybutynin , Vesicare, or Detrol. They may need to consider injection of Botox into the bladder if none of the oral medications work. You will need to discuss these treatment options with your urologist. I would recommend that they try you on a different oral medication first before moving on to something more invasive like Botox. Hope this helps.
Customer: replied 4 years ago.

Thanks for the quick and comprehensive response Doctor Y. It did give me the 2nd opinion and more information that I felt I needed.

It sounds like the scar tissue has left my bladder less flexable, and the muscles less able to control the muscle that stops out-flow from the bladder into the urethea. If there are muscles that close off flow once urine is in the urethea, it feels to me like they are not working either, so there may be scar tissue also. It sounds like don't hold my breath waiting for the body to replace that scar tissue. It's sure a mess.

I'll follow your advice to try a third oral medication, when I see my urologist. maybe we'll hit one that works.

Thanks again for your expert and valued input; and have a good day.

Tom

Thanks. You too. I wish you the best
Dr. Y. and other Urology Specialists are ready to help you